Indiana, 2023

Hail in Indiana, January 12, 2023

January 12, 2023 · NWS PAH · 2 events in 2 counties and zones

A few strong thunderstorms with dime-size hail impacted southwest Indiana during the late night and early morning hours. The storms occurred along a warm front as it tracked northward across western Kentucky into the lower Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few strong thunderstorms with dime-size hail impacted southwest Indiana during the late night and early morning hours. The storms occurred along a warm front as it tracked northward across western Kentucky into the lower Ohio Valley. Steep lapse rates aloft and strong deep-layer wind shear were supportive of elevated hailers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 2:46 AM CST, 10 minutes earlier.

Area forecast discussion, Jan 12, 2:46 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
246 AM CST Thu Jan 12 2023

.SHORT TERM...(Today through Friday)
Issued at 230 AM CST Thu Jan 12 2023

Ongoing convective event is playing out, with just issued Severe
Thunderstorm Watch 15 in effect for western KY/far southern IL
until 5 AM. Steep lapse rates aloft combined with deep layer shear
and marginal instability for strong/svr potential, and warm
front's proximity as upper level jet approach/cranks up should
mean enhancing potential as we move toward sunrise. Helicity is
there for a few spinups as well, already seeing some of that
rotationally developing on radar.

After the morning round, the warm front lifts and then the low
pressure system races across with its cold front/passage. While
most of the storm activity will be tied to the warm
front/passage, there is still some residual instability in the
southeast this afternoon, before the upper trof can clear, so the
thunder risk may reinitiate briefly in our far southeast
accordingly.

The trof finally clears by mid evening, and strong cold advection,
already running from the afternoon, kicks into overdrive. It'll be
supportive of changing pcpn from liquid to frozen by 06z, but by
then, the bulk mrh is gone. An additional swing down of pva/2ndary
trof energy will draw in another sling of moisture, so we've
collaboratively drawn flurries in our east from late tonight into
early Friday. It's debatable a slight chance pop is warranted, as
some light qpf is generated, but that can be reevaluated later.

.LONG TERM...(Friday night through Wednesday)
Issued at 230 AM CST Thu Jan 12 2023

A dry weekend is forecast as the aforementioned storm system
dives into the Southeast U.S. We're on the cold/dry side the
first half of the weekend, before the surface and upper ridges of
high pressure migrate overhead for the last half. Temperatures
respond accordingly, with seasonally chilly highs in the lower 40s
Saturday rebounding into the lower 50s Sunday. Similarly, lows in
the 20s Friday night and around 30 Saturday night moderate to the
40s Sunday night.

As the ridging shifts east by Monday, return flow will also draw
in the moisture as well as the warmth, and pops return in earnest.
They commence late Sunday night, end Tuesday morning, with peak
pops now categorical for Monday. This is in response to a fast
moving low pressure system that races from the Plains across and
to the Mid/Upper Ohio Valley in 36 hours time. Temps are mild, mid
and upper 50s/near 60 for highs Monday-Tuesday with lows in the
40s. Dew points peak w/peak pops Monday, in a ribbon of lower 50s.
Columnar moisture and pcpn efficiency suggests storm total
rainfall average qpf from 1/2-3/4", which is about a quarter inch
high side increase from this time last night, commensurate with
the pop increase.

There is a brief interlude between this early week system passage,
completed on Tuesday, and another Plains system incoming/making
passage later in the week. Little temperature contrast is seen in
the airmass save for the shift from wet to dry and wet again, as
pops return late Tuesday night and ramp up robustly on Wednesday.
We'll accept the NBM's likely category pops without argument, esp
with the potential there for another inch or better of rainfall
possible.

&&

.AVIATION...
Issued at 230 AM CST Thu Jan 12 2023

Deteriorating flight conditions in active convection will result
in broad restrictions for both cigs/vsbys. Lower cigs, once set
in, will stick around, and strong northwest winds pickup during
the day as a strong cold front sweeps through the area. No better
than MVFR cigs look increasingly likely through the period save
for some sporadic, short-lived bouncing in the near term.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Jan 12, 2:05 AM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
205 AM CST Thu Jan 12 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
205 AM CST Thu Jan 12 2023 /305 AM EST Thu Jan 12 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms are expected across the region late tonight. Strong
to severe storms are possible with heavy downpours, large hail,
and a few damaging wind gusts. A brief tornado can't be ruled out.
A severe thunderstorm watch is now in effect for western Kentucky
and far southern Illinois through 5 AM CDT. Refer to the watch
for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected to linger through Thursday morning,
mainly over western Kentucky, southern Illinois, and southwest
Indiana. Strong to severe storms are possible with heavy
downpours, small hail, and a few damaging wind gusts. A brief
tornado can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any severe weather directly to the NWS or
relay through their local media outlets.

In the hours before

Special weather statement, Jan 12, 1:40 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
140 AM CST Thu Jan 12 2023

ILZ075-081-082-120830-
Franklin IL-Hamilton IL-Jefferson IL-
140 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern
Jefferson, northwestern Hamilton and central Franklin Counties
through 230 AM CST...

At 139 AM CST, Doppler radar was tracking a strong thunderstorm over
West City, or near Benton, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Benton and Rend Lake Area around 145 AM CST.

Other locations in the path of this storm include Mcleansboro.

This includes Interstate 57 in Illinois between Mile Markers 63 and
78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3808 8845 3786 8898 3800 8911 3826 8860
TIME...MOT...LOC 0739Z 237DEG 27KT 3797 8898

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DW
Special weather statement, Jan 12, 1:52 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
152 AM CST Thu Jan 12 2023

ILZ082-083-086-087-120830-
White IL-Saline IL-Hamilton IL-Gallatin IL-
152 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southwestern White,
northern Saline, southeastern Hamilton and northwestern Gallatin
Counties through 230 AM CST...

At 152 AM CST, Doppler radar was tracking a strong thunderstorm over
Galatia, or 8 miles northwest of Harrisburg, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Galatia around 155 AM CST.
  Eldorado around 205 AM CST.

Other locations in the path of this storm include Norris City and
Enfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3797 8820 3770 8864 3777 8871 3789 8871
      3812 8836
TIME...MOT...LOC 0752Z 230DEG 28KT 3783 8865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DW
Local storm report, Jan 12, 2:28 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
228 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 AM     TORNADO          1 E MOUNDS              37.12N 89.19W
01/12/2023                   PULASKI            IL   STORM CHASER

            RELAYED REPORT OF A BRIEF TORNADO TOUCHDOWN
            NEAR I-57 AT MOUNDS.

&&

JGG
Special weather statement, Jan 12, 2:30 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
230 AM CST Thu Jan 12 2023

KYZ002>009-120915-
Carlisle KY-Marshall KY-Calloway KY-McCracken KY-Ballard KY-
Graves KY-Hickman KY-Livingston KY-
230 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of northwestern
Calloway, southwestern Livingston, western Marshall, eastern
Carlisle, eastern Hickman, southeastern Ballard, southeastern
McCracken and Graves Counties through 315 AM CST...

At 230 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bardwell to 6 miles southeast of Fulgham.
Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Lynnville and Sedalia around 245 AM CST.
  Paducah around 250 AM CST.

Other locations in the path of these storms include Reidland and
Ledbetter.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 9 and 20.
 Interstate 69 in Kentucky between Mile Markers 6 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM CST for
western Kentucky.

&&

LAT...LON 3697 8901 3707 8844 3661 8836 3650 8882
TIME...MOT...LOC 0830Z 261DEG 44KT 3691 8893 3658 8879

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JGG
Special weather statement, Jan 12, 2:39 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
239 AM CST Thu Jan 12 2023

MOZ086-110-120930-
Stoddard MO-Bollinger MO-
239 AM CST Thu Jan 12 2023

...Strong thunderstorms will impact portions of south central
Bollinger and Stoddard Counties through 330 AM CST...

At 239 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Puxico to near Fisk. Movement was east at
45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Dudley around 250 AM CST.

Other locations in the path of these storms include Bell City,
Dexter, Essex and Morehouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3673 9016 3674 9018 3704 9012 3704 9011
      3706 9011 3709 8979 3699 8972 3695 8972
      3693 8969 3686 8969 3686 8970 3683 8970
      3672 8974
TIME...MOT...LOC 0839Z 262DEG 40KT 3700 9014 3672 9024

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JGG
Local storm report, Jan 12, 2:50 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 AM CST THU JAN 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 AM     HAIL             CLAY                    37.48N 87.82W
01/12/2023  E1.00 INCH       WEBSTER            KY   TRAINED SPOTTER

&&

JGG

The radar

The Evansville,IN radar (KVWX), 32 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Vanderburgh

When
January 12, 2:56 AM CST
Where
Vanderburgh County, 1 mi SE of (Evv)dress Arpt Evan
Measured
0.75 in hail
Reported by
Public
Coordinates
38.020, -87.517

Hail, Warrick

When
January 12, 3:20 AM CST
Where
Warrick County, Lynnville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.200, -87.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1066120, 1066121.